The Annals of Mathematical Statistics

Solution of Equations by Interpolation

W. M. Kincaid

Full-text: Open access


The present paper deals with the numerical solution of equations by the combined use of Newton's method and inverse interpolation. In Part I the case of one equation in one unknown is discussed. The methods described here were developed by Aitken [1] and Neville [2], but do not seem as widely known as they should be, perhaps because the original papers are not readily available. (A short summary of Aitken's work will be found in a recent paper by Womersley [3].) Mention should also be made of an interesting paper by Spoerl [4], which treats the same problem from a somewhat different viewpoint. In Part II these methods are extended to sets of simultaneous equations.

Article information

Ann. Math. Statist., Volume 19, Number 2 (1948), 207-219.

First available in Project Euclid: 28 April 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier



Kincaid, W. M. Solution of Equations by Interpolation. Ann. Math. Statist. 19 (1948), no. 2, 207--219. doi:10.1214/aoms/1177730245.

Export citation